I was diagnosed in June 2016. Started Tasigna aug 216. Things went well up until June 2017. I am having terrible pain in right leg, have found no relief for it hoping someone here has advice. Thank you
You are here
Grateful to have found this!!!
Welcome to the forum, CML aside.
My own diagnosis was in December 2016 and was immediately put on nilotinib 300mg twice daily thereafter.
To your posted concern on your leg pain, I'm incline to think it may be an onset of a nilotinib/Tasigna treatment-related side affect.
But then again it may not, so it is best practice to seek professional medical advice from your general practitioner (GP) or hematologist if they are easily accessible. Sadly for me, the latter is only accessible quarterly.
Personally, I have never experience such condition of limb pain to your description (knocking on hardwood!). However, i can divulge that Tasigna treatment has been reported to promote late onset of atherosclerosis (2-5yrs treatment period & age-dependent) in small subset of CML patients studied. Clinically off label, Tasigna is known to augment the metabolism of blood sugar and cholerestols and amplify their releases into the blood streams. That is, nilotinib modulates direct catalyst on the liver's biochemistry impairing some of its vital functions such as; glucose & cholerestols productions, as well as their ultimate releases into the blood network. Needless to say, this is one of the reasons why patients treated with this TKI agent are imposed with strict fasting periods before and after drug consumption to prevent over-stimulation of said drug's bioavailability (concentration) in the blood to minimize its side effects.
But in reality, the painted line of Tasigna's therapy isn't so straight up relative to its litany of adverse effects and toxicities experienced by patients treated. The underlying reason for this lies in the fact that each human body absorb and expell the drug differently, therefore there is a high variation and difference in timepoint prior to the clinical manifestations of the drug's side effects . This much, i have learnt from my reading off various members' posted experience/ encounter with Tasigna's treatment, to say the least.
Back to my point regarding atherosclerosis - it is a medical condition caused by build-ups of blood cholerestols and other plague deposits inside the artery walls narrowing them resulting in restricted blood flow in the body. If left undiagnosed/ untreated, atherosclerosis may lead to severe damages to the walls of main arteries around the body, subsequently eliciting other more serious medical complications such as peripheral arteries and renal (kidney) diseases, just to name a few.
The most common prevalent complication found to be a direct result of atherosclerosis is peripheral arterial occlusion disease (PAOD), which is clinically manifested as claudication (an intense numbing pain/ cramp) caused by lack of blood flow to the muscles, often affecting the lower limbs. It was written that the pain is commonly localized in the calf muscles and/ or buttock which often intensify with leg exercise/ movement.
At this point, I would like to fully disclose that PAOD is a serious medical condition and should only be diagnosed and treated by a medical professional where related symptoms are present. Therefore, you must NOT assume this condition in any way until you have been in consultation with a qualified medical doctor.
Moreover, i am NOT inferring that you are currently suffering from abovesaid disease nor am i convinced that you are suffering from it. Mainly because i have got zero background in medicine and possibly unable to truly relate with you on your described pain, so please have it examine by your GP. It may turn out to be nothing more than a passing transient side effect of Tasigna that sooner dissolve itself without any medical intervention. Even so, given the fact that you've described it as being a terrible pain (and sudden onset) i think it would be best to have it confirmed by a medical doctor for peace of mind, in my opinion.
Although i have said all of the above, my sole intention is not to speculate or encourage a self-diagnosis on your part relative to your leg pain description. Far from it, i am merely sharing with you what i have read and learnt from reading through published medical findings on side effects relative to our common use of a TKI agent to treat our respective CML.
Hence, please do NOT be alarmed by what I have put down here, rather schedule a visit to see your GP to discuss your unprecedented pain or make a mention of it to your hematologist upon your next appointment.
All the best with your journey with CML.